Propylthiouracil-induced asthma

Authors


  • The complex occurrence of PTU-induced asthma is rare but possible.

Propylthiouracil (PTU) is widely used in the treatment of hyperthyroidism. Many side-effects of the drug have been reported, such as transient granulocytopenia, hepatitis and vasculitis. These adverse effects of the drug are of critical importance in the clinical management of patients. Recognition of possible side-effects and delineation of their pathogenesis are of considerable value. In this report, we present a hyperthyroid patient, who developed asthmatic attacks with PTU treatment.

A 43-year-old Vietnamese woman complained of insomnia, fatigue, poor appetite, heat intolerance, hand tremors and losing weight (12 lbs) over the last 4 months. She had no history of allergy to drugs or food. She denied neither smoking nor drinking alcohol. Her past medical history was unremarkable, except for two C-sections. On physical exam, she was found to have a diffuse enlargement of the thyroid gland. The laboratory data revealed as follows: leucocytes, 7.1 × 103/mm3 (normal: 5–10); triiodothyronine uptake (T3-uptake), 41% (normal: 22–37); thyroxine by the radioimmunoassay (T4RIA), 19.9 mcg/dl (normal: 5–15); free thyroxine index (FTI), 8.2 (normal: 1.5–4); triiodothyronine by the radioimmunoassay (T3RIA), 409 ng/dl (normal: 86–187); thyroid-stimulating hormone (TSH), <0.1 mIu/ml (normal: 0.2–5); thyroglobulin (Tg), 28 ng/ml (normal: 0–60); anti-microsomal autoantibodies (AMA), <0.1 U/ml (normal: <0.3); anti-thyroglobulin autoantibodies (ATA), <0.1 U/ml (normal: <0.3). The ultrasonography of thyroid gland revealed a homogenous thyromegaly (right lobe, 5.7 × 1.6 × 2.5 cm and left lobe, 5.2 × 1.7 × 2 cm) and no focal nodule. She was treated with PTU 100 mg, twice a day.

Two months later, she experienced the episodic wheezing and dyspnoea. Her thyroid function tests were as follows: T3U of 44.9%, T4RIA of 10.9 mcg/dl, T3RIA of 240 ng/dl, FTI of 4.9, and TSH of 0.02 mIu/ml. Her leucocytes decreased to 4.3 × 103/mm3. The pulmonary function tests showed an airflow obstruction with forced vital capacity (FVC) of 0.95 l (38.8% predicted) and forced expiratory volume in 1 s (FEV1) of 0.9 l (43.4% predicted), and there was a partial reversal of the airway obstruction following the administration of inhaled β2 agonist medication, FVC of 1.4 l (57.1% predicted) and FEV1 of 1.32 l (63.5% predicted). Her chest X-ray was unremarkable. She was started on oral theophylline, prednisone and inhaled β2 agonist medications. Her asthma attacks, however, improved since she was rendered in a euthyroid state and discontinued taking PTU. Her thyroid function tests were as follows: T4RIA of 7 mcg/dl, T3U of 32%, FTI of 2.2, T3RIA of 98 ng/dl, TSH of 1 mIu/ml, AMA of <0.1 U/ml, ATA of <0.1 U/ml, and Tg of 11 ng/ml.

The development of asthmatic attacks in our hyperthyroid patient might suggest a relationship between these two diseases. Our previous paper (1) has addressed these problems. Nakazama and Kobayashi (2) found no apparent uniform influence on the severity of asthma in patients with both diseases. Moreover, asthmatic attacks occurred after our patient received PTU treatment which might suggest that PTU might have a role in causing asthma. PTU selectively accumulates in neutrophils (3) and binds to myeloperoxidase; the result is a change in the haem structure of the enzyme (4). D'Cruz et al. (5) suggested that PTU could alter myeloperoxidase by oxidation in a minority of susceptible persons. The altered enzymes, possibly still complexed with the drug, could stimulate other neutrophils to degranulate and lead to the release of lytic enzymes and toxic species of oxygen. Many side-effects of the drug have been reported in particular pulmonary cavitation, interstitial pneumonitis, eosinophilic pleuritis, alveolar haemorrhagic, and adult respiratory distress-like syndrome (6). Hypersensitivity vasculitis associated with PTU is a well-documented clinical entity. The disease improved after the discontinuation of PTU therapy or the administration of glucocorticoids (or both), as was found in our patient.

In conclusion, the complex occurrence of PTU-induced asthma is rare but possible. These symptoms may be a hypersensitivity phenomenon.

Ancillary